Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 67, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 16, 2016, 6:32 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 6:32 PM EDT (22:32 UTC)
- Expired
- Jun 16, 2016, 7:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pulaski County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 139 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:50 PM EDT | TSTM WND DMG | 4 Nw Somerset, KY | TREE DOWN ON BETHLEHEM ROAD. TIME ESTIMATED OFF RADAR. |
| Jun 16, 6:52 PM EDT | TSTM WND DMG | 2 Wsw Dabney, KY | TREE DOWN ON WEST COLEMAN ROAD. TIME ESTIMATED OFF RADAR. |
| Jun 16, 7:00 PM EDT | TSTM WND DMG | 2 W Mount Victory, KY | TREE DOWN ON WILLIAM SEARS ROAD. TIME ESTIMATED OFF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WUUS53 KJKL 162232
SVRJKL
KYC199-231-162315-
/O.NEW.KJKL.SV.W.0067.160616T2232Z-160616T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
632 PM EDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 715 PM EDT
* AT 631 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAGNUM...OR
7 MILES SOUTH OF LIBERTY...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOMERSET...MONTICELLO...SCIENCE HILL...BURNSIDE...
PULASKI COUNTY PARK...NAOMI...FRAZER...DELTA...BENT...
MILL SPRINGS...GREGORY...FAUBUSH...SOMERSET PULASKI AIRPORT...
BARRIER...MAGNUM...KIDDER...GENERAL BURNSIDE S.P....DENNEY...
MOUNT PISGAH AND GRADE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
27.
LOUIS B. NUNN PARKWAY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3711 8490 3724 8472 3708 8431
3706 8432 3704 8430 3702 8433 3700 8431
3699 8435 3696 8436 3686 8459 3680 8458
3675 8468 3670 8471 3663 8479 3688 8503
TIME...MOT...LOC 2231Z 298DEG 40KT 3720 8492
HAIL...1.00IN
WIND...60MPH
$$
GREIF3 follow-up statements
140
WWUS53 KJKL 162252
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
652 PM EDT THU JUN 16 2016
KYC199-231-162315-
/O.CON.KJKL.SV.W.0067.000000T0000Z-160616T2315Z/
PULASKI KY-WAYNE KY-
652 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN PULASKI AND NORTHERN WAYNE COUNTIES...
AT 652 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOMERSET...
MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOMERSET...MONTICELLO...SCIENCE HILL...BURNSIDE...
PULASKI COUNTY PARK...NAOMI...FRAZER...DELTA...BENT...MILL SPRINGS...
GREGORY...FAUBUSH...SOMERSET PULASKI AIRPORT...BARRIER...KIDDER...
GENERAL BURNSIDE S.P....DENNEY...GRADE...STEUBENVILLE AND QUINTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
27.
LOUIS B. NUNN PARKWAY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3704 8486 3708 8483 3719 8461 3708 8431
3706 8432 3704 8430 3702 8433 3700 8431
3699 8435 3696 8436 3686 8459 3685 8461
3681 8464 3677 8473 3676 8492 3688 8503
TIME...MOT...LOC 2252Z 298DEG 40KT 3709 8465
HAIL...0.88IN
WIND...60MPH
$$
GREIF083
WWUS53 KJKL 162303
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
703 PM EDT THU JUN 16 2016
KYC199-231-162315-
/O.CON.KJKL.SV.W.0067.000000T0000Z-160616T2315Z/
PULASKI KY-WAYNE KY-
703 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN PULASKI AND NORTHERN WAYNE COUNTIES...
AT 703 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ELIHU...OR
NEAR SOMERSET...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOMERSET...MONTICELLO...BURNSIDE...FRAZER...DELTA...BENT...
MILL SPRINGS...GREGORY...SOMERSET PULASKI AIRPORT...BARRIER...
KIDDER...GENERAL BURNSIDE S.P....DENNEY...GRADE...STEUBENVILLE...
QUINTON...ELIHU...COOPER...RUTH AND TATEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3699 8462 3707 8462 3715 8449 3708 8431
3706 8432 3704 8430 3702 8433 3700 8431
3699 8435 3696 8436 3686 8459 3685 8461
3681 8464 3677 8473 3676 8492 3688 8503
TIME...MOT...LOC 2303Z 298DEG 40KT 3705 8456
HAIL...0.75IN
WIND...60MPH
$$
GREIF441
WWUS53 KJKL 162312
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
712 PM EDT THU JUN 16 2016
KYC199-231-162322-
/O.EXP.KJKL.SV.W.0067.000000T0000Z-160616T2315Z/
PULASKI KY-WAYNE KY-
712 PM EDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PULASKI AND NORTHERN
WAYNE COUNTIES WILL EXPIRE AT 715 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
JACKSON KY.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3699 8462 3707 8462 3715 8449 3708 8431
3706 8432 3704 8430 3702 8433 3700 8431
3699 8435 3696 8436 3686 8459 3685 8461
3681 8464 3677 8473 3676 8492 3688 8503
TIME...MOT...LOC 2310Z 298DEG 40KT 3705 8456
$$
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:04 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 16, 4:04 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Jackson KY 404 PM EDT THU JUN 16 2016 .SHORT TERM...(This evening through Friday night) Issued at 359 PM EDT THU JUN 16 2016 An upper level trough and associated surface low pressure system located over Central Ohio continue their southeasterly track this afternoon, bringing with them scattered showers and thunderstorms as a cold front advances through the region. Substantial diabatic heating in the presence of ample surface moisture have brought about substantial destabilization with some regions in the area in excess of 2500 J/kg of SBCAPE. The current instability combined with 40 kts bulk shear is more than suitable for organized convection, however the question still remains as to whether or not forcing will be present to get storms going this afternoon. Currently, short range models are forecasting most of the upper level support to remain to the east, however as the cold front advances south, convergence may be just enough to initiate convection. Confidence in the convective forecast for this afternoon to evening has been further muddled by a lack of run to run consistency among the CAMs. That being said, the HRRR has seemed to be a bit too quick to turn winds to the west ahead of the cold front as noted by obs. If winds are able to stay out of the southwest a bit longer, the potential for thunderstorms this afternoon will likely increase as a result of enhanced low level convergence. Overall, with the parameters in place, whatever storms do form will have the potential to become severe with the primary threat being strong winds and heavy rainfall. As the cold front makes its way through the state through the overnight hours, a calmer regime should begin to take hold as ridging builds back into the region. While some showers and storms are possible Friday afternoon, the cooler and drier air will inhibit any notable thunderstorm activity. Otherwise calm and clear weather with mild temperatures will set the stage for a pleasant weekend. .LONG TERM...(Friday night through Wednesday) Issued at 308 AM EDT THU JUN 16 2016 The weather during most of the extended period will be dominated by a large ridge of high pressure that is expected to settle across the CONUS east of the Mississippi River. According to the current model data, this ridge will become entrenched across the region through early next Tuesday. After the ridge finally weakens and pushes off to our south and southeast, a weak cold front is forecast to make its way across the Ohio and Tennessee valley regions Tuesday through Wednesday. Instability will be limited during this time, at least according to the latest model soundings, so the forecast for Tuesday and Wednesday will feature only a slight chance of thunder across the area. The precipitation should exit the area by early Wednesday evening as the front pushes across the area. The rest of the forecast after that should be dry. Temperatures during the period should run at or slightly above normal, with day time highs in the 80s expected each day. Nightly lows will vary between the 50s and 60s depending upon the amount of night time cloud cover and wind. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 204 PM EDT THU JUN 16 2016 Cumulus and gusty southwest winds will be on the increase this afternoon as an upper level disturbance and associated cold front move south out of the Great Lakes region. Thunderstorms will subsequently develop, with the best chances likely occurring at KJKL/KSJS with KSYM also standing a noteworthy chance. Not currently expecting high enough coverage to warrant prevailing mention at any site. The storm threat will diminish this evening as low stratus filters in from the northeast overnight, lowering ceilings into the IFR/MVFR range. Could even see a period of LIFR develop at KSJS and/or KJKL. Have left visibility reductions out of the forecast for now given expected cooler/drier air advecting south behind the front, but will monitor rainfall amounts near sites through the evening, especially KSME nearer a larger source of moisture. Drier air continuing to filter south should lead to prevailing VFR conditions returning prior to 18Z Friday. && .JKL Watches/Warnings/Advisories... None. && SHORT TERM...GOUDEAU/GUSEMAN LONG TERM...AR AVIATION...GUSEMAN
Hazardous weather outlook, Jun 16, 4:12 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 412 PM EDT THU JUN 16 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-172315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 412 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT. THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THIS EVENING. SOME OF THEM MAY BE SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY FRIDAY AFTERNOON...AND AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND THIS EVENING. HAL/GUSEMAN
In the hours before
Special weather statement, Jun 16, 6:17 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EDT THU JUN 16 2016
KYZ079-083-084-162315-
WAYNE-MCCREARY-PULASKI-
617 PM EDT THU JUN 16 2016
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY...PULASKI...
AT 616 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
LIBERTY...MOVING SOUTHEAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOMERSET...WHITLEY CITY...SCIENCE HILL...BURNSIDE...
PULASKI COUNTY PARK...BEULAH HEIGHTS...NAOMI...FRAZER...DELTA...
MILL SPRINGS...FAUBUSH...SOMERSET PULASKI AIRPORT...MAGNUM...
KIDDER...GENERAL BURNSIDE S.P....GRADE...QUINTON...ELIHU...
GREENWOOD AND HOGUE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
25.
LOUIS B. NUNN PARKWAY
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3698 8486 3700 8484 3705 8491 3712 8490
3723 8474 3704 8430 3702 8433 3700 8431
3699 8435 3695 8437 3694 8430 3690 8432
3686 8432 3684 8434 3683 8432 3681 8436
3678 8435 3669 8446
TIME...MOT...LOC 2216Z 301DEG 43KT 3727 8507
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:38 PM EDT | Special Weather Statement | JKL | Fleming | 37 min |
| Jun 15, 9:00 PM EDT | Special Weather Statement | JKL | Bath, Montgomery, Rowan | 30 min |
| Jun 15, 9:11 PM EDT | Special Weather Statement | JKL | Fleming | 19 min |
| Jun 15, 9:22 PM EDT | Special Weather Statement | JKL | Bath, Estill, Lee, Menifee, Montgomery, Powell and 2 more | 23 min |
| Jun 15, 9:27 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Breathitt, Elliott, Magoffin, Menifee, Morgan and 2 more | 33 min |
| Jun 15, 9:38 PM EDT | Special Weather Statement | JKL | Martin | 67 min |
| Jun 15, 9:43 PM EDT | Special Weather Statement | JKL | Estill, Jackson, Lee, Powell, Rockcastle, Wolfe | 32 min |
| Jun 15, 9:57 PM EDT | Special Weather Statement | JKL | Elliott, Menifee, Morgan | 18 min |
| Jun 15, 10:11 PM EDT | Special Weather Statement | JKL | Breathitt, Clay, Jackson, Johnson, Lee, Magoffin and 4 more | 34 min |
| Jun 15, 10:30 PM EDT | Special Weather Statement | JKL | Breathitt, Clay, Jackson, Johnson, Laurel, Lee and 3 more | 30 min |
| Jun 16, 6:17 PM EDT | Special Weather Statement | JKL | McCreary, Pulaski | 58 min |
| Jun 16, 6:48 PM EDT | Special Weather Statement | JKL | Laurel | 42 min |
| Jun 16, 7:09 PM EDT | Special Weather Statement | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more | 66 min |
| Jun 16, 7:52 PM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Whitley | 23 min |
| Jun 16, 7:58 PM EDT | Special Weather Statement | JKL | Pike | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.